Anyone know of any opiates that minimize drowsiness. I have heard of a few meds that can be taken w/ pain meds that help....such as provigil. I have been on fentanyl, mscontin, oxycodone, and morphine IR.
You ask a good question. And I am sorry I do not know of any that do not cause drowsiness to one degree or another. Some has to do with our system and how we react to each medication. I find hydrocodone does not make me drowsy, until the end of the day. My sister takes it and she can sleep for hours.
Also it has to do with tolerance. I have been taking it for sometime and I surmise my system has become accustomed to functioning with the drug.
Others will post with their ideas and opinions that may have more experience with opiates than I do. I imagine they will be post their comments in the next 24 hours or thereabouts,
This would be a great question for your Doctor or the Pharmacist. Like Tuck said, the weaker the Narcotic the less drowsiness. Drink a couple of strong cups of coffee in the morning and then in the afternoon or just plain caffine.
Tramadol which is a non-narcotic that is supposed to act like a narc.does not make you so drowsy (from what I've heard, I've never tried it). Do some research on line about different side effects of meds.
Absolutely do not try tramadol....we are already not suppose to advise meds to people however, especially if you have had no experience w/ it. The drugs you listed above are fairly strong and scheduled. Trams are like baby aspirin to people who have tolerance, they have a weird mental withdrawal, and they don't mix well with other pain and adjunctive meds. Be Careful!!!
If you take them as directed by your pain management physician, opiates only make you sleepy for a week or so. After that your body begins to regulate itself and you are able to function normally on them. As your body developes its tolerance to the meds, increases in your dosage are periodically necessary, and with each of these increases, you will experience a couple of days of lethargy until your body once again adjusts itself to the new dose. It's probably best to start taking opiates or increasing your dosage on a Friday, that way you have a couple of days at home to get yourself used to the effects. At least that way the worst of the drowsiness occurs when you are off for the weekend and can nap for a while if you feel you have to.
In terms of drowsiness from opiates, I have found that codeine forte, when using 8 per day (4 gram limit on the paracetamol component), makes me a bit drowsy by late in the day. The drowsiness remained, even after using it under doctor's advice for about 4 weeks. Codeine has never given me much satisfaction in so far as pain relief goes: some people simply don't effectively metabolise it into morphine. I suspect that the drowsiness was caused by other metabolites of codeine, but I digress... BTW, I've only used codeine forte like that only once; the good advice is to avoid using codeine forte on a daily basis for constant chronic pain. Other pain medications are far more appropriate for that.
Tramadol is an unusual "opioid" in terms of its pharmacological profile. It has some quite undesirable side effects that are in my experience not typically mentioned by your friendly local doctor. While some people find it beneficial, if you consider using it long term then it is important to know what you may be getting into.
I was once swapped onto tramadol by a doctor who was substituting for my normal doctor (she was on holiday). The sub didn't agree with my usual doctor's medication for me - she claimed it was addictive - and she placed me on tramadol with the advice that it wasn't addictive and wouldn't cause dependence.
The first couple of weeks of daily use gave me the common transient side effects of mild vertigo and nausea, especially when travelling (not driving; too dangerous) in a car or bus, but no drowsiness. After a couple of weeks these side effects faded out.
After about 3 months of daily use I decided to stop it due to starting to get weird mood changes and annoying disruption of detailed thinking processes - just felt that something wasn't right. There was also a growing sense of needing to take more, even when it was clearly working. So I quit cold turkey, and promptly went into a withdrawal which I mistakenly thought was the start of a bad flu. Hot and cold sweats, intermittent shaky hands, and aches and pains in the joints. Started up after about 18--24 hours, and lasted about 2--3 days. [So much for non-addictive and lack of dependence.]
Another point is that tramadol has interactions with many antidepressants and other medications. In short, I would not recommend tramadol above other better known opioids and/or opiates. My experience was at only moderate doses on SR pills.
As always, my comments are not endorsements for particular medications or procedures.
I appreciate your concern about the tramadol but we here at Med help only offer advice and it is never medically professional in way. We often name medications here for people to ask their Dr's about and they are to take it from there.
Tramadol is a NON narcotic drug that is not scheduled like narcotics, most Dr's do believe it to be a safe alternative but we too have heard the horrible withdrawals form this drug. You take a risk when taking any drug long term as your body becomes accustomed to it.
Are you a doctor????? Look it up...Tramadol generic for ULTRAM IS absolutely an opioid. It is a weak mu opioid...Do your research on mu kappa and delta first and foremost. Just because the GOv schedules it differently doesnt' change it's chemical make-up.. and again....I would never advise a med if I hadn't taken it personally myself.
No,I am not a Dr but have several friends who are and I am told by everyone including the manufacturer that tramadol is not a controlled substance nor is it an opioid. It works in some ways as narcotics but is totally different. I have taken this medication with no problems but as I said everyone is different.I have looked up the medication ultram many times as it has been subject of conversation and I have knowledge of the side effects and so forth from personal experience.
I advise people here based on my personal experience and those of the people I know and I also refer to my friends sometimes who are Dr's.
Everyone has their own ways of helping here and I have no problem with that as I said I do not prescribe the meds I only refer the pt to ask their Dr if i may be right for them. No one here has taken every drug there is available for pain yet we manage to help others when they ask by our knowledge or research or the experience's of those we know.
You of course can advise people in what ever way you feel comfortable with:)
I really have to agree with Sandee. Tramadol is NOT an opiate nor is it in the opiate family. It is not a scheduled drug. Tramadol by the FDA standards is a non-narcotic pain killer. Although it does have some negative side effects when stopping the drug.
We are all here for support so please be kind to others.
Hi Botchedup, I just want to clear something up. I noticed your initial post was directed at me. I have never taken Tramadol nor did I mention it in my post. I don't think you meant to place my name in the "To" slot.
Additionally Mollyrae and Sandee are correct. I am not a doctor either but I have been in the medical field for many years. Tramadol is not a narcotic. It does function similar to one but it is not scheduled b the FDA.
And Mollyrae is also correct that we must be kind to one another. We all have enough pain and challenged in the world outside and our personal lives. MH should be a haven for us. A forum when we can kindly voice our opinions and experiences and find comfort and support from one another.
I appreciate your concern and am sorry you had a bad experience with Tramadol. I hope you are on other medication that is offering you less side effects.
Thanks for the replies....although wasn't trying to start a Tramadol arguement.
I still have some serious drowsiness even after a few weeks. I do not feel comfortable anymore with my current PM doc. His staff seems like they aren't very informed. It's time to get a second opinion.
I have found that tramacet works, for me, the best in relieving pain without causing indigestion or drowsiness, but as you know, we are all affected differently by different meds. Good luck and best wishes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.